Aa
A
A
A
Close
Migraines and Headaches Community
6.75k Members
Avatar universal

Migraine / TIA

My wife is 49, white female, who has experienced migraine headaches throughout her life (1 per mo ).  She has been post menopausal for 10 years.  She is not taking any hormone replacements.  She has ITP (platlets <100K).  For the last 1.5 years she has been experiencing more frequent migraine headaches (2-4 per week).  She is seeing a neurologist who has her on 100 mg/day of Topomax and 40 mg/day of Prozac.  She also takes Imatrex with the onset of a migraine.  The problem is her headache frequency is increasing even with the preventative med's and for the last 2 months she has experienced what she describes as a "lighted veil of fabric" that is seen in both eyes (open or closed), blurred vision, and tinnitis in both ears.  The visual and hearing issues are constant; not just associated with a headache.  The vision and hearing issues occurred after she started taking 60 mg/day Prozac and persisted when the dosage was reduced to 40 mg/day.  The vision issues occurred before she started taking Topomax.  She is not able to drive or read for very long.  Recently she has experienced numbness / heaviness in both legs (unable to move), the loss of the ability to talk and a hot flushing feeling moving over her scalp and neck and down her back for about 15 minutes
She has had a basic MRI, Evoked Response Test, thorough eye examination and a lumbar puncture.  All of these tests were normal; no abnormalities found.

This weekend our neurologist's nurse on call suggested that the numbness / loss of speech might have been a TIA.  We went to the emergency room to make sure that she was not about to have a stroke.  We had a Cat Scan and Carotid ultrasound which were both normal.  

We are running out of options.  Her quality of life is declining.   We are actively seeking a second opinion.  We are also begining the screening tests for bioidentical hormone replacement.  My question is can some of the SSRI medication or the lack of hormones trigger all or some of these symptoms?  Your help and suggestions will be greatly appreciated.
3 Responses
Avatar universal
MEDICAL PROFESSIONAL
Hi,

At this point there are several factors that may seem to contribute to your wife's condition.Here are my thoughts on this.

Possible medication side effects. Topiramate has some minor side effects of headaches confusion and memory loss. However, you have noted that her symptoms have been present even before topiramate use. Prozac may explain the tinntus however,this is a very rare side effect of the drug.Some physicians may opt stopping the drug for a  few days to see if the unwanted symptoms disappear with the cessation of the medications.

Postmenopausal state. The hot flushes and headaches may be explained by this.However, this may not explain the other associated symptoms of tinnitus,numbness and heaviness of the extremities as well as the visual problems.

ITP. The decrease in platelet count may increase the risk for minor hemorrhages or bleeds.Is your wife being closely evaluated along this line? Is she being treated for this?
Avatar universal
Thank you for your input.  My wife is being seen by an Oncologist every 6 months since 1985.  She is not on any med's just monitoring platlets.  So far she has not dropped below 50K.  The basic MRI was normal and the CT scan was normal.  No evidence of a bleed or clot.  However, we have NOT done a contrast MRA or CTA.  Would these be better diagnostic tools?

Post Menopausal - my wife is beyond hot flushes.  She has very little hormones in her system.  The OB/GYN commented that her uterin lining was the thinest she has ever seen.  She is not on any hormone replacement therapy.  We are planning to get her hormone levels tested at a local compounding pharmacy with the supervision of her OB/GYN.

Could her potential TIA (numbness, heaviness of legs, loss of the ability to talk for 15 minutes) be similar to a siezure?  Since there appeared to be no blockage from the CT scan and the carotid artery scan.

I was wondering since there appears to be no physical explanation, could her symptoms be explained by out of balance body chemistry ... lack of or out of balance hormones, perhaps?
Avatar universal
I wanted to let you know that my wife has been cured of her migraine / TIA symptoms since the end of May.  She was diagnosed with PFO in April (patent foramen ovale).  This is a congenital condition of a communication (or leak) between the left and right atrium of her heart.  In May she experienced a TIA while on a blood thinner and the cardiologist decided that we needed to close the hole between the atrium chambers.  After closure (which was done in a "cath lab") she has not experienced another TIA symptom.  In addition the weekly migraines are gone.  Also the vision abnormailities (lighted veil), tinitus, loss of balance, muscle spasms ... all gone.  She is a new person thanks to this discovery!!  Please let people know that PFO can be the root cause of migraine with aura.  She now has her life back!
Have an Answer?
Top Neurology Answerers
620923 tn?1452919248
Allentown, PA
1780921 tn?1499305393
Queen Creek, AZ
1756321 tn?1547098925
Queensland, Australia
Avatar universal
Trinity , TX
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease